Missouri, 2001

Hail in Missouri, May 20, 2001

May 20, 2001 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 2:25 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, May 20, 2:25 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT SUN MAY 20 2001

VISIBLE LOOP SHOWS A FAIR AMOUNT OF CLOUDS ACROSS THE FA WITH HAZY
CONDITIONS THIS AFTERNOON. HOWEVER...NUMEROUS BREAKS ALLOWING FOR
PARTLY SUNNY SKIES AT TIMES. MODELS WERE OVERDONE ON CLOUD
CONDITIONS FOR TODAY. MVC AND COLD POOL ARE HELPING TO SUSTAIN A
LINE OF STRONG TO SEVERE THUNDERSTORMS OVER NORTHEAST ARKANSAS. MOST
OF THIS ACTIVITY APPEARS AS IF IT WILL REMAIN SOUTH OF OUR CWA THROUGH
THE EVENING...AS GREATEST INSTABILITY IS TO OUR SOUTH. HOWEVER...SOME
NORTHWARD INTENSIFICATION IS NOT OUT OF THE QUESTION. OTHERWISE PER
SATELLITE TRENDS...EXPECT GENERALLY PARTLY TO MOSTLY CLOUDY SKIES
FOR TONIGHT. AS THIS FIRST MVC MOVES BY...WE ARE LEFT IN A NULL AND
VOID NVA REGION UNTIL NEXT VORT...CURRENTLY SEEN OVER ON WATER
VAPOR OVER THE TEXAS PANHANDLE MOVES EAST. SO WILL GO WITH PERIOD
WORDING FOR SHOWERS AND THUNDERSTORMS...AS GUIDANCE MAINTAINS
CATEGORICAL NUMBERS FOR TONIGHT. DONT THINK ITS GOING TO RAIN
ALL NIGHT. WITH THIS SAID...EVEN THOUGH WE HAVE HAD HEAVY RAIN IN
SOUTHERN ILLINOIS...WE ARE STILL RUNNING A DEFICIT. AND...FLASH
FLOOD GUIDANCE IS STILL UP THERE...EXCEPT FOR TWO OR THREE COUNTIES.
ALL THREE MODELS SUGGEST DIFFERENT QPF MAXS...SO WILL NOT MENTION
HEAVY RAIN.

AFOREMENTIONED WAVE TO PASS THROUGH EARLY MONDAY MORNING...AND THUS
WE SHOULD SEE A DECREASE IN THE CONVECTIVE ACTIVITY THROUGH THE
COURSE OF THE MORNING FROM WEST TO EAST. UPPER TROF WILL CONTINUE
TO DIG INTO THE MIDDLE OF THE NATION. THE COLD FRONT IS STILL
PROGGED TO PASS THROUGH THE REGION MONDAY...EXITING WEST KENTUCKY
AND SOUTHWEST INDIANA BY LATER IN THE AFTERNOON. SO WILL MAINTAIN
SOME POPS...BUT NOT AS HIGH AS TONIGHT. STILL DECENT MOISTURE AND
LIFT AVAILABLE AHEAD OF THE MAIN UPPER TROF MONDAY NIGHT. SO
WILL CARRY POPS INTO THE EVENING WEST...AND MOST OF THE NIGHT EAST
AND KEEP IT PESSIMISTIC ON THE CLOUDS.

LITTLE CHANGE MADE TO THE EXTENDED. DEEP VORTEX STILL FORECAST TO
SPIN UP OVER THE EASTERN U.S. MID TO LATE WEEK. TEMPERATURES
CONTINUE TO LOOK COOL...WITH A FAIR AMOUNT OF MEAN RH FORECAST. SO
WILL KEEP THE CHANCE OF SHOWERS GOING DAY TO DAY TIL SATURDAY.

FWC STILL LOOKS TOO WARM FOR MONDAY MAXS...SO TRENDED BACK TOWARD THE
MAV AND FAN. OTHERWISE...GENERALLY FOLLOWED A BLEND OF GUIDANCE.

.PAH...NONE.
NOLES

In the hours before

Special weather statement, May 20, 5:25 PM CST, 2 hours 35 minutes before
KYZ012-017-022-210030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CDT SUN MAY 20 2001

...FREQUENT LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAIN POSSIBLE
ALONG THE WEST KENTUCKY AND TENNESSEE BORDER...

AT 617 PM...THE LEADING EDGE OF A LINE OF THUNDERSTORMS...WITH
FREQUENT LIGHTNING AND BRIEF HEAVY RAIN...WERE NOTED NEAR CADIZ TO
LINTON KENTUCKY.

THESE STORMS MAY ALSO PRODUCE LOCAL WIND GUSTS NEAR 40 MPH...AS WELL
AS PEA TO MARBLE SIZE HAIL...AS THEY MOVE EAST AROUND 40 MPH.

IF YOU LIVE IN HERNDON...HOPKINSVILLE...ELKTON...PEMBROKE AND
TRENTON...KEEP A CLOSE WATCH ON THESE STORMS. MOST OF THE
THUNDERSTORM ACTIVITY SHOULD MOVE PAST A TRENTON TO ELKTON
LINE BETWEEN 7 PM AND 730 PM.
Special weather statement, May 20, 6:19 PM CST, 1 hour 41 minutes before
INZ086-087-210050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT SUN MAY 20 2001

...HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WINDS LIKELY
THROUGH 745 PM...

AT 715 PM...AN ISOLATED THUNDERSTORM WITH FREQUENT LIGHTNING...
HEAVY RAIN...AND THE POTENTIAL FOR GUSTY WINDS NEAR 40 MPH
WAS LOCATED OVER EVANSVILLE...SOUTHEAST TO BEALS KENTUCKY.
AS THIS STORM MOVES SLOWLY NORTHEAST...LOOK FOR BRIEF PONDING OF
WATER IN LOW LYING AREAS AND SECONDARY STREETS. THIS STORM SHOULD
MOVE NEAR NEWBURGH AND PARADISE INDIANA AROUND 745 PM.
Local storm report, May 20, 7:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
850 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    5 NE DONIPHAN             MO
05/20/01   RIPLEY                         HALF INCH HAIL. REPORTED
                                          BY EM

0845 PM    5 NW POPLAR BLUFF         MO
05/20/01   BUTLER                         PEA SIZE HAIL. REPORTED BY
                                          EM.

KH

The radar

The Paducah radar (KPAH), 150 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
May 20, 8:00 PM CST
Where
Wayne County, Lodi
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -90.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243266.